zbMATH — the first resource for mathematics

The largest prime factor of \(X^3+2\). (English) Zbl 1384.11093
It was shown by the reviewer [Proc. Lond. Math. Soc. (3) 82, No. 3, 554–596 (2001; Zbl 1023.11048)] that there is a positive constant \(\varpi\) such that one has \[ P(n^3+2)>n^{1+\varpi} \] for a positive proportion of integers \(n\) in any sufficiently long range \((X,2X]\). Here \(P(m)\) denotes the largest prime factor of the integer \(m\). The reviewer’s proof produces \(\varpi=10^{-303}\), which is disappointingly small.
The present paper shows how to improve one part of the reviewer’s argument, and allows one to take \(\varpi=10^{-52}\). Unfortunately this is still rather small.
The paper focuses on the quantity \(T(h,\delta;X)\), which is the number of integers \(n\in(X,2X]\) for which \(n^3+2\) has at least \(h\) prime factors \(p>X^{\delta}\). Roughly speaking, the paper shows that \(T(h,\delta;X)\leq 2^{-h}X\) for the range of parameters under consideration, provided that \(h\) is larger than a certain multiple of \(\log(1/\delta)\). In effect this provides a bound for the key quantity \[ \sum_h \min(h,\delta^{-1})T(h,\delta;X) \] which one may think of as being polynomial in \(\delta\), rather than exponential as in the reviewer’s work. However one eventually works with \(\delta=1/321\), so that such an asymptotic interpretation needs to be treated with caution.
The paper is necessarily quite technical, but would be a good starting point for anyone hoping to obtain a “realistic” value for \(\varpi\).
11N32 Primes represented by polynomials; other multiplicative structures of polynomial values
11N25 Distribution of integers with specified multiplicative constraints
Full Text: DOI
[1] [1]P. Billingsley, On the distribution of large prime divisors, Period. Math. Hungar. 2 (1972), 283–289. · Zbl 0242.10033
[2] [2]R. de la Bret‘eche, Plus grand facteur premier de valeurs de polyn\hat{}omes aux entiers, Acta Arith. 169 (2015), 221–250. · Zbl 1379.11083
[3] [3]C. Dartyge, Le probl‘eme de Tch\'{}ebychev pour le douzi‘eme polyn\hat{}ome cyclotomique, Proc. London Math. Soc. (3) 111 (2015), 1–62. 80 · Zbl 1323.11069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.